Cyanide is a Frequent but Often Overlooked Cause of Smoke Inhalation Death

Cyanide poisoning is a major cause of smoke inhalation death and injury that may be overlooked by emergency responders and emergency room personnel, according to an analysis presented at the annual meeting of the Fire-Rescue Med section of the International Association of Fire Chiefs (IAFC).

Cyanide also poses a threat as a terrorist weapon for which the United States needs to be better prepared, according to another presentation.

"Firefighters and emergency medical personnel may not realize it, but in many smoke inhalation cases, cyanide can be an equal or greater toxic threat than carbon monoxide," said presenter Richard Alcorta, M.D., medical director, Maryland Institute for Emergency Medical Services Systems. "That's why we are educating emergency response professionals to become more aware of the risks of cyanide poisoning, as well as the need to be able to give prompt treatment to improve a victim's chances of survival."

A more common source of fire-related mortality than burns, smoke inhalation causes 5,000 to 10,000 deaths and more than 23,000 injuries – including up to 5,000 firefighters – annually in the United States, which has one of the highest fire death rates in industrialized countries.

Smoke from a structural fire contains a mixture of particulate matter; heated gases; irritants such as hydrogen chloride, sulfur dioxide and ammonia; and asphyxiants such as carbon dioxide, hydrogen sulfide and hydrogen cyanide. Hydrogen cyanide is generated by the partial combustion of natural substances such as wool, silk, cotton and paper, as well as synthetic substances such as plastics and foams.

Alcorta noted that structural fires today are more dangerous than at any other time in history because they are more likely to reach flashover in a shorter period of time due to lightweight building construction and the increased use of synthetics in building materials and furnishings. Flashover is the rapid progression of a fire from a small, slowly developing fire to a much larger and dangerous fire where all flammable surfaces within an enclosure are involved. Flashover is accompanied by a significant increase in heat, extension of flames out open doors and windows, as well as a dramatic increase in the production of toxic fire products, including hydrogen cyanide. Fires that reach flashover can result in greater loss of life because there is less time for people to escape or for firefighters to intervene or escape. Even sublethal levels of cyanide can increase the potential for incapacitation from smoke, resulting in more severe injuries. "Time is critical in fire rescue, and we have an as-yet unmet need for rapid, effective 'on scene' intervention prior to hospital transport," he said.

Alcorta presented data from a number of studies of major fires showing that elevated cyanide concentrations were pervasive among smoke-inhalation victims; that blood concentrations of cyanide were directly related to the probability of death and that cyanide and carbon monoxide may increase the toxic effects of one another.

Cyanide poisoning is an undervalued risk associated with smoke inhalation and is an area where firefighters and emergency responders can benefit from further education and training," said John Sinclair, Chairman, EMS Section, International Association of Fire Chiefs. "Additional education and training would beneficial to EMS personnel so that smoke inhalation victims could be treated at the scene of exposure; and would also be beneficial to firefighters, so that they could adequately protect themselves from this very toxic agent."

Because rapid treatment of cyanide poisoning is essential to improving chances for survival, Alcorta said that cyanide poisoning should be suspected in any person exposed to fire smoke in a closed-space fire, and those with soot in their mouth, altered mental status, or hypotension. Before the patient is taken to the hospital, current intervention standards call for removing the victim from the source of cyanide exposure; checking the individual's airway, breathing and circulation (the "ABC's"); administer 100 percent oxygen; and stabilize vital signs.

Hide comments

Comments

  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Publish